Oklahoma, 2015Hail in Oklahoma, August 9, 2015
August 9, 2015 · NWS AMA · 1 event in 1 county or zone
Thunderstorms briefly became severe in the eastern Oklahoma Panhandle on the evening of August 9th. Hail up to ping pong ball size occurred just southeast of Slapout.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms briefly became severe in the eastern Oklahoma Panhandle on the evening of August 9th. Hail up to ping pong ball size occurred just southeast of Slapout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 5:45 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 9, 5:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT SUN AUG 9 2015
.AVIATION...
CONVECTION AND A WIND SHIFT WILL BE THE MAIN FOCUS OF THE 00Z TAF
ISSUANCE. ISOLATED CONVECTION HAS DEVELOPED ACROSS THE PANHANDLES
THIS AFTERNOON. KAMA ALREADY HAD A STORM DEVELOP JUST OUTSIDE OF THE
10 MILE RADIUS AND HAS SINCE BEGUN TO DISSIPATE. BOTH KDHT AND KGUY
WILL HAVE A CHANCE FOR CONVECTION AS THE EVENING HOURS PROGRESS. ANY
STORM WHICH AFFECTS A TERMINAL COULD BE CAPABLE OF PRODUCING GUSTY
WINDS UP TO 40KTS AND HEAVY RAIN WHICH COULD REDUCE FLIGHT
CATEGORIES. TAF AMENDMENTS WILL BE LIKELY. EXPECT ISOLATED
CONVECTIVE COVERAGE TO INCREASE ALONG A SURFACE TROUGH DROPPING
SOUTHWARD OUT OF THE OKLAHOMA PANHANDLE OVERNIGHT. THERE WILL LIKELY
BE A LULL IN CONVECTIVE ACTIVITY TOMORROW MORNING BEFORE THE NEXT
ROUND OF STORMS DEVELOP DURING THE EARLY AFTERNOON. HAVE CARRIED
PROB30 GROUPS FOR THIS NEXT ROUND OF CONVECTION.
&&
.PREV DISCUSSION... /ISSUED 431 PM CDT SUN AUG 9 2015/
DISCUSSION...
A WEAK BOUNDARY SLOWLY SAGGING SOUTH SHOULD BE THE FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. STORMS COULD
ALSO DEVELOP ALONG AN AREA OF CONVERGENCE FROM CANADIAN TO BUSHLAND.
THIS DEVELOPMENT IS SHOWN IN THE HRRR OUTPUT, BUT MORNING CLOUD
COVER HAS SLOWED THE WARMING IN THESE AREAS WHICH MAY DELAY THE
INITIATION TO LATER IN THIS EVENING. ANY STORMS THAT DO DEVELOP ALONG
THIS CONVERGENCE AREA SHOULD MOVE OFF INTO WESTERN OKLAHOMA LATER
THIS EVENING AS A WEAK SHORTWAVE SEEN IN WATER VAPOR IMAGERY OVER
SOUTHERN NEW MEXICO ROUND THE RIDGE. THIS SHORTWAVE SHOULD ALSO HELP
CONVECTION TO DEVELOP ALONG THE SOUTHWARD MOVING BOUNDARY. BOTH
ROUNDS OF STORMS SHOULD HAVE THE POTENTIAL TO BECOME STRONG TO
MARGINALLY SEVERE WITH AROUND 2000 J/KG AND DEEP LAYER SHEAR AROUND
20-25KT. HEAVY RAIN WILL ALSO BE OF CONCERN WITH ANY STORM THAT
DEVELOPS. PWAT VALUES OVERNIGHT CONTINUE TO HOVER RIGHT AROUND THE
+2SD FOR THIS TIME OF YEAR. WHILE AVERAGE FORECAST AMOUNTS RANGE FROM
A QUARTER OF AN INCH UP TO THREE QUARTERS OF AN INCH, THERE REMAINS
AS RISK FOR LOCALIZED AMOUNTS UP TO 1.5 INCHES WITH THE STORMS
THROUGH MONDAY MORNING.
A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THE
MONDAY MORNING COMMUTE BUT RAINFALL AMOUNTS FROM THESE STORMS SHOULD
BE LESS THAN THE OVERNIGHT STORMS. AFTER A BRIEF LULL AROUND MIDDAY
THE NEXT ROUND OF STORMS IS EXPECTED TO DEVELOP AS THE UPPER LEVEL
FLOW BECOMES MORE NORTHWESTERLY. THE WIND SHIFT, WHILE MOSTLY SOUTH
OF THE PANHANDLES, SHOULD STILL BE POSITIONED TO ALLOW SIZABLE
ISENTROPIC UPGLIDE MONDAY AFTERNOON INTO TUESDAY. THE THOUGHT OF A
FLASH FLOOD WATCH FOR MONDAY AFTERNOON INTO TUESDAY MORNING
CONTINUES TO COME UP BUT THERE HAS BEEN SIGNIFICANT DISCREPANCIES
BETWEEN MODEL RUNS. YESTERDAY THE GFS SHOWED UP TO 3 INCHES FOR THE
NORTHWEST AND SHOWS AROUND AN INCH STORM TOTAL (JUST LIKE THE ECMWF
SHOWED YESTERDAY). TODAY IT'S THE MORNING NAM WHICH SHOWS 2-4 INCHES
ACROSS THE WESTERN OKLAHOMA PANHANDLE WITH EVEN HIGHER AMOUNTS IN
SOUTHEASTERN COLORADO (ALTHOUGH THE 18Z RUN HAS ALREADY BEGUN TO
BACK OFF ON THESE AMOUNTS). AS A RESULT OF THESE DISCREPANCIES WILL
HOLD OFF ON ISSUING A WATCH UNTIL THE IMPACTED AREA CAN BE NARROWED
DOWN. RAINFALL AMOUNTS WITH THIS ROUND ARE EXPECTED TO BE HIGHEST
ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES AND RANGE BETWEEN
THREE QUARTERS OF AN INCH UP TO 1.5 INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. AMOUNTS ACROSS THE SOUTHERN TEXAS PANHANDLE LOOK TO
RANGE BETWEEN A QUARTER OF AN INCH UP TO THREE QUARTERS OF AN INCH
WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
WEDNESDAY THROUGH THE REST OF THE WEEK...THE RIDGE CONTINUES TO MOVE
INTO THE CONTINENTAL DIVIDE TO KEEP THE PANHANDLES WITH A NORTH-
NORTHWEST FLOW REGIME ALOFT. THIS WILL KEEP OFF AN ON RAIN CHANCES IN
THE FORECAST AND SLIGHTLY COOLER TEMPERATURES THROUGH THE END OF THE
WEEK.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
14
Hazardous weather outlook, Aug 9, 2:29 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT SUN AUG 9 2015
OKZ001>003-TXZ001>020-100830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
329 PM CDT SUN AUG 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE BETTER PART OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT. SOME STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS...SMALL
HAIL...AND VERY HEAVY RAINFALL BEING THE MAIN HAZARDS. THE HEAVY
RAINFALL COULD LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE TEXAS AND OKLAHOMA
PANHANDLES WITH THE HIGHEST CHANCES DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS EACH DAY THROUGH TUESDAY NIGHT. THUNDERSTORMS WILL
BE POSSIBLE MAINLY ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE
PANHANDLES WEDNESDAY THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WILL
PRODUCE GUSTY WINDS TO 50 MPH...SMALL HAIL AND VERY HEAVY RAINFALL
AND AN ISOLATED SEVERE IS ALSO POSSIBLE. THE HEAVY RAIN PRODUCED BY
THESE STORMS COULD LEAD TO FLOODING OR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 4:31 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT SUN AUG 9 2015
TXZ005-010-092300-
HEMPHILL TX-LIPSCOMB TX-
531 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 600 PM CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE MARVIN...OR 13 MILES EAST OF CANADIAN...MOVING NORTHEAST AT 25
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3577 10014 3602 10029 3614 10000 3581 10000
TIME...MOT...LOC 2230Z 233DEG 20KT 3595 10015
CE
Special weather statement, Aug 9, 4:54 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT SUN AUG 9 2015
TXZ017-018-092345-
ARMSTRONG TX-RANDALL TX-
554 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND EAST
CENTRAL RANDALL COUNTIES UNTIL 645 PM CDT...
AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALO DURO CANYON...OR 16 MILES EAST OF CANYON...MOVING NORTHEAST AT
20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3501 10186 3518 10152 3518 10144 3504 10126
3487 10168
TIME...MOT...LOC 2253Z 246DEG 20KT 3499 10164
CESpecial weather statement, Aug 9, 5:33 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT SUN AUG 9 2015
TXZ005-010-100030-
HEMPHILL TX-LIPSCOMB TX-
633 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES UNTIL 730 PM CDT...
AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE MARVIN...OR 11 MILES EAST OF CANADIAN...MOVING NORTHEAST AT 15
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LAT...LON 3576 10016 3599 10030 3618 10001 3617 10000
3581 10000
TIME...MOT...LOC 2333Z 234DEG 12KT 3592 10017
CESpecial weather statement, Aug 9, 6:07 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN AUG 9 2015
OKZ003-TXZ005-100100-
BEAVER OK-LIPSCOMB TX-
707 PM CDT SUN AUG 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 800 PM CDT...
AT 707 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLAPOUT...OR 14 MILES SOUTHWEST OF LAVERNE...MOVING NORTHEAST AT 10
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3643 10005 3663 10026 3682 10001 3645 10000
TIME...MOT...LOC 0007Z 241DEG 10KT 3657 10009
CE
Hail, Beaver
- When
- August 9, 6:50 PM CST
- Where
- Beaver County, 4.8 mi SE of Slapout
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -100.060
The Beaver County Sheriff's Department received reports of ping-pong ball size hail 5 miles southeast of Slapout.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9 to 10, 2015$260,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Colorado, August 9 to 11, 2015$100,000 · 1 in hail · 7 events
- Tornado and Hail in South Dakota, August 9, 2015$5,000 · EF0 · 33 events
- Damaging Wind in Alabama, August 9, 20151 injured · $30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 9, 20152 in hail · 19 events
- Flash Flooding and Damaging Winds in Missouri, August 9 to 10, 201556 kt wind · 9 events
- Hail and Damaging Wind in Iowa, August 9, 20151.75 in hail · 7 events
- Hail and Damaging Winds in New Mexico, August 9, 2015$11,000 · 59 kt wind · 5 events
- Excessive Heat in Arkansas, August 9, 20154 events
- Flash Flood and Damaging Winds in Illinois, August 9 to 10, 201561 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 9, 20151 in hail · 3 events
- High Surf in Hawaii, August 9 to 12, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600044.